Hives? Cellulitis?

I had a very bad case of cellulitis in both calves two weeks ago. After finally getting the right combo of antibiotics from my primary care doc (the ER prescribed something that was ineffective), it went away. On Thursday I noticed a few red welts on both calves, very itchy and sore to the touch (firm under the skin). My calves ache. On Friday, the number of welts had doubled. I sent a photo to my primary care doc, she said it looked like hives and told me to take Zyrtec and Zantac and to monitor them. After some online searching, chronic hives seems to be a symptom of some people with auto immune disorders. Has anyone on here experienced this? Beyond my hematologist, is there a specialist I should consult? I have had excellent medical care for the record. Having one of my first really down days, I've been fortunate to lead a fairly normal life from day to day despite my numerous, hefty diagnoses.

8 Replies

  • It's called Autoimmune Chronic Urticaria, and the newest and most likely drug is an injected thing called (in the U.S. anyway) Xolair. I've been treated with it every 2 weeks with a shot at my allergist/immunologist doc. Alas, it hasn't improved my condition.

    That being said, there are MANY MANY OTHER POSSIBLE DIAGNOSES, and IT MAY NOT BE Autoimmune Urticaria.

    You might look it up on Medscape, and see what the differential diagnoses are. There are MANY autoimmune conditions that present with weals or bumps. In a photo the doc can't discern if they are firm underneath, or just surface hives (urticaria), so of course they're going to say, "allergy--here's some antihistamine, now get lost." But the bumps can also be a symptom of other very scary things-- from porphyria (remember King George III ! ) to chilblains and dozens of other possibilities.

    I've had very good luck running down odd things that are autoimmune armed with the Pubmed database and Medscape (which is where doctors go to figure out what symptoms and signs may be). But remember that 99.99% of MDs never ever crack a book or read any articles after they've been newly-minted with their medical license, so they're simultaneously clueless if you have anything even slightly unusual.

    "Put not your trust in princes" it says in the bible. And it's true!

    I'm in the middle of the diagnostic process for Hereditary Coproporphyria, and was even in a flare right there at the NIH (National Institutes of Health) hallowed Undiagnosed Diseases Section, up near Washington DC, and I might as well have been speaking Sanskrit to those morons. Most doctors are little more than mechanics and pill pushers. I've almost died from this condition (most patients die from it while the doctor stands there, and the family might not even know they're at risk of dying from it too, mortality is over 50% in the U.S. In Europe it's more common. One doc who looked at my history and the genetic test confirming the Dx and when I asked how I could find a doctor to treat me (yes, there is a cheap treatment), he said, "move to Sweden." OH, NOW I GET IT.

    Just be aware that the med school dictum is "when you hear hoof beats, don't look for zebras." Be aware that you'll likely have to diagnose YOURSELF, and then go looking for someone to treat you. You might just google "skin disorders" and click IMAGES. Because once you're in Autoimmune Land there aren't many who can help....

    Good luck!

  • I suffer hives a lot, I take steroids with approval of GP when I break out, sometimes they come on when I have the cold, or an infection, sometimes I wake in the middle of the night and I have broken out. I have just put it down to my body trying to cope, maybe I'm a little stressed, maybe my body is a little stressed. I've been tested for allergies, I have the usual, run of the mill ( parabens, hayfever, nickel but nothing food wise though) and I'm on anti histimines all year long.

    Take care Sarahx

  • Hi there both my teenagers have Hughes Syndrome, and one also has Systemic Lupus, on some antibiotics they have had awful hives, my daughter continued with hives after allergy to an antibiotic for nearly a year! Regarding specialists please do look at our recommended specialists on our charity website. A lot of people with autoimmune disease use one of our rheumatologists:


  • I had severe urticaria all over and was admitted to hospital for iv steroids. My antiphospholipid antibodies were sky high. Even guys doesn't seem

    That interested in it - I guess because for me it was a temporary thing

  • Petechiae-- I had from ankles to neck and every where in between-- it itched and was swollen -- The ER Dia. as hives --so far from it and the APS is the cause . after attack i found the info on it and took it to my Dc's and they agreed that it was not hives. it just ran it's course and i haven't had a bout with again yet .

  • I have multiple drug allergies and hives are my classic "I'm allergic to that stuff you just gave me" symptom.

    Best wishes.

  • Thanks everyone! You've been VERY helpful. I researched medical journal articles related to Dermatologic Manifestations in the Antiphospholipid Syndrome last night and emailed them to my primary care doc along with the suggestions from this thread. I've been with her since 1993 and she's wonderful. I'm going to put a call into my hematologist on Tuesday as well. He is my APS doc and the head of hematology here at a hospital in Washington DC where I live. I learned one thing last night, NEVER do image searches of skin disorders right before bedtime.

  • Follow up: my primary care was able to get me in to see a dermatologist. he diagnosed me with stasis and Shamberg's pigmented purpura. This group helped me a lot. Thanks.

You may also like...